Hail, Pennington
- When
- August 26, 5:05 PM MST to 5:20 PM MST
- Where
- Pennington County, 4 mi SE of Deerfield
- Measured
- 4.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.979, -103.773
A supercell thunderstorm developed over the central Black Hills and tracked eastward across the far south side of Rapid City and onto the adjacent plains. The storm produced very large hail along its path and significant damage in the Hart Ranch area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over the central Black Hills and tracked eastward across the far south side of Rapid City and onto the adjacent plains. The storm produced very large hail along its path and significant damage in the Hart Ranch area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 4:46 PM MST, 19 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
546 PM MDT Thu Aug 26 2021
.DISCUSSION...(This Evening Through Thursday)
Issued at 102 PM MDT Thu Aug 26 2021
Mean troughing over the northern CONUS will sustain and active
pattern through much of the period as several shortwaves advect
through the flow. The quietest days in the period attm looks to be
this Sat and Sun as a stronger cool front will advect through the
region after another round of storms Friday night. Stalled
frontal boundary over the FA, with moist early LL flow in place.
The next impulse will advance east from the Great Basin and
support another round of convection late this afternoon and
overnight. TS will initiate over NE WY and advect east into
western SD where they will encounter better moisture and have the
best chance to become strong to severe. Bulk shear is high
everywhere in excess of 40 knots most places. Stalled frontal
boundary across western SD will be focus for TS advection and
prorogation given MLCAPE in excess of 2000 J/KG along and south of
the front. Current indications suggest ISOLD-SCT TS will develop
in NE WY this afternoon with isold supercells (likely of an LP
nature) possible given strong bulk shear. Convection will then
push east into Western SD where moist easterly upslope flow will
provide greater fuel for upscale growth into an MCS or TS complex
as it moves east. Large hail and damaging winds can be expected
with stronger cells. Things will dry out overnight from west to
east, with perhaps some patchy fog over western SD. Skies will
clear Friday with moist SE flow continuing over western SD. West
of the dry line in NE WY breezy and dry SW flow can be expected.
Another strong impulse will advance across MT with TS expected to
organize quickly into a complex by late afternoon. Given progeny
deep layer shear of 50 knots with sufficient ML CAPE in excess of
1500 J/KG, expect a severe MCS to impact NW SD in the evening.
Strong capping over the southern half of the FA will likely hold
convection to far NW SD, although strong gusty outflow winds will
certainly be capable of propagating through much of western SD
(with enhancement on the plains east of the Black Hills). Cooler
weather can be expected for Sat with perhaps an isolated shra over
the Black Hills. Otherwise, expect a warming trend through mid
next week with near daily chances for showers and thunderstorms.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 521 PM MDT Thu Aug 26 2021
Scattered showers and thunderstorms, some strong to severe this
evening, are expected mainly over western and central South Dakota
tonight. Areas of MVFR conditions are possible with the showers
and storms. IFR conditions in low stratus and fog will develop
over northwestern South Dakota around 06Z and will spread
southwestward during the night, reaching the northern and eastern
foothills of the Black Hills around 11Z on Friday morning, and
then beginning to retreat back to the northeast after 14Z. VFR
conditions are expected over the entire forecast area again by
18Z. Scattered strong to severe thunderstorms are possible over
far northeastern Wyoming and northwestern South Dakota later on
Friday afternoon.
&&
.FIRE WEATHER...
Issued At 102 PM MDT Thu Aug 26 2021
Critical to near critical fire weather conds are expected over NE
WY Friday, with minimum RH of 10-15% and breezy SW winds.
Southwesterly winds will be breezy ahead of an approaching surface
low, and then switch to the northwest behind the low. Have
continued the fire weather watch, extending it into far SW SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday evening
for SDZ322.
WY...Fire Weather Watch from Friday afternoon through Friday evening
for WYZ314>317.
&&
DISCUSSION...JC
AVIATION...10
FIRE WEATHER...JCHazardous Weather Outlook National Weather Service Rapid City SD 406 AM MDT Thu Aug 26 2021 WYZ054>056-058-271015- Northern Campbell-Southern Campbell-Western Crook-Weston- 406 AM MDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms are possible on Friday and Saturday, but widespread severe storms are not expected. A Fire Weather Watch is in effect for Friday afternoon and evening for relative humidities of 10 to 15 percent and southwest winds gusting around 30 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-024-025-WYZ057-071-271015- Harding-Perkins-Butte-Northern Black Hills-Northern Foot Hills- Wyoming Black Hills-Northeastern Crook- 406 AM MDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a marginal risk of severe thunderstorms on Friday. Large hail and damaging winds will be the main threats. On Saturday, additional storms are possible but severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-014-026>032-041>044-046-047-049-072>074-271015- Northern Meade Co Plains-Ziebach-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 406 AM MDT Thu Aug 26 2021 /506 AM CDT Thu Aug 26 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are possible both Friday and Saturday. There is a marginal risk of severe storms Friday, mainly over northwest South Dakota, with large hail and damaging winds the main threats. Severe storms are not expected on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 245 PM MDT Thu Aug 26 2021 WYZ054-055-262145- Northern Campbell-Southern Campbell- Including the cities of Gillette and Wright 245 PM MDT Thu Aug 26 2021 ...THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH THE AREA... Scattered showers and thunderstorms will move through Campbell County this afternoon. Expect very little rainfall and gusty winds from the the showers. Winds could gust to around 50 mph in the stronger showers and storms. Take shelter if threatening weather approaches. JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 SSW CARLILE 44.44N 104.81W
08/26/2021 M0.88 INCH CROOK WY TRAINED SPOTTER
DIME TO NICKEL HAIL
&&
DYESpecial Weather Statement National Weather Service Rapid City SD 424 PM MDT Thu Aug 26 2021 WYZ056-057-262300- Wyoming Black Hills WY-Western Crook WY- 424 PM MDT Thu Aug 26 2021 ...A strong thunderstorm will impact portions of north central Crook County through 500 PM MDT... At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Hulett, or 24 miles northwest of Sundance, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of north central Crook County, north of Devils Tower. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4457 10464 4462 10488 4489 10477 4482 10445 TIME...MOT...LOC 2223Z 205DEG 29KT 4468 10469 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JC
Special Weather Statement
National Weather Service Rapid City SD
512 PM MDT Thu Aug 26 2021
SDZ024-025-WYZ057-262345-
Northern Black Hills SD-Northern Foot Hills SD-
Wyoming Black Hills WY-
512 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of west central
Lawrence and eastern Crook Counties through 545 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm over
Iron Creek Lake, or 10 miles west of Lead, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Roughlock Falls and Savoy around 515 PM MDT.
Cheyenne Crossing around 520 PM MDT.
Bridal Veil Falls, Spearfish Canyon and Terry Peak around 525 PM
MDT.
Southeastern Spearfish around 530 PM MDT.
Other locations in the path of this storm include Lead and Central
City.
This includes Interstate 90 in South Dakota between Mile Markers 15
and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4428 10414 4444 10416 4448 10378 4428 10376
TIME...MOT...LOC 2311Z 259DEG 25KT 4436 10398
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JCSpecial Weather Statement
National Weather Service Rapid City SD
513 PM MDT Thu Aug 26 2021
WYZ057-058-262345-
Weston WY-Wyoming Black Hills WY-
513 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northeastern Weston
County through 545 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Osage, or 16 miles north of Newcastle, moving east
at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Four Corners, Buckhorn and Mallo Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4394 10450 4417 10447 4418 10406 4392 10406
TIME...MOT...LOC 2313Z 265DEG 24KT 4407 10432
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL CHEYENNE CROSSING 44.30N 103.87W
08/26/2021 M1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
DYEThe national radar mosaic for the moment the first event began.
7 hail. Local standard time, as filed.
Hundreds of automobiles and recreational vehicles were damaged from the large hail in the Hart Ranch area.
Hail damaged home and vehicles.
Quarter sized hail fell at Rapid City Regional Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972286, 972287, 972290, 972322, 972335, 972341, 972348.